New York, 2007

Hail and Damaging Winds in New York, June 21, 2007

June 21, 2007 · NWS BUF · 7 events in 4 counties and zones

A cold front crossing the area during the afternoon hours triggered thunderstorms across the eastern Finger Lakes and eastern Lake Ontario regions. The thunderstorm winds downed trees and wired in Phelps and Geneva.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front crossing the area during the afternoon hours triggered thunderstorms across the eastern Finger Lakes and eastern Lake Ontario regions. The thunderstorm winds downed trees and wired in Phelps and Geneva. Hail, up to one inch in diameter, was reported in Penfield, Macedon, Geneva, Honeoye Falls and Henderson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 21, 12:46 PM EST, 34 minutes earlier.

Area forecast discussion, Jun 21, 12:46 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
146 PM EDT THU JUN 21 2007

.SYNOPSIS...
A WEAK COLD FRONT WILL PASS THROUGH THE REGION THIS AFTERNOON,
BRINGING THE POSSIBILITY FOR A PASSING SHOWER OR THUNDERSTORM.
HIGH PRESSURE FOLLOWING THE FRONT WILL BUILD ACROSS THE EASTERN
GREAT LAKES INTO THE WEEKEND, BRINGING MAINLY CLEAR SKIES. THE
PASSING COLD FRONT WILL ADVECT COOLER THAN AVERAGE TEMPERATURES
INTO THE AREA FOR FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE FORMING AHEAD OF THE
WEAK SURFACE TROUGH (PSEUDO WARM FRONT) THAT IS PUSHING THROUGH
WESTERN NEW YORK STATE THIS MORNING. A FEW MORE SHOWERS AND
THUNDERSTORMS ARE ALSO FORMING AHEAD OF THE COLD FRONT WHICH WILL
BE DROPPING SOUTH ACROSS THE AREA EARLY AFTERNOON. STILL LOOKS
LIKE THE BEST CHANCE FOR ORGANIZED CONVECTION WILL BE ACROSS THE
NORTH COUNTRY WHERE THE MODELS ARE SHOWING HIGHER CAPES AND MORE
FAVORABLE LIFT AHEAD OF THE SHORT WAVE THAT WILL BE CROSSING NEW
YORK STATE THIS AFTERNOON. THE 12Z KBUF SOUNDING SHOWS AN INVERTED
V SOUNDING WITH A LAYER OF RELATIVELY MOIST AIR OVERLYING DRIER
AIR BELOW 700 MB. EVAPORATIONAL COOLING THROUGH THE DRY LAYER
COULD LEAD TO SOME GUSTY WINDS WITH ANY THUNDERSTORMS. THERE IS
ALSO A POSSIBILITY OF SMALL HAIL EAST OF LAKE ONTARIO DUE TO THE
LIKELIHOOD OF HIGHER CAPES AND RELATIVELY LOW WET BULB ZERO
HEIGHTS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
FOLLOWING THE FRONT TONIGHT HIGH PRESSURE WILL BUILD SOUTH ACROSS
THE EASTERN GREAT LAKES AND DOMINATE THROUGH SATURDAY. EXPECT A
GRADUAL INCREASE IN CLOUDS SATURDAY NIGHT AS A COLD FRONT PUSHES
THROUGH SOUTHERN ONTARIO.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THIS PERIOD WILL FEATURE WARMING TEMPERATURES AND GENERALLY DRY
WEATHER AS A BROAD RIDGE OVER THE NATIONS MID SECTION WILL GRADUALLY
BUILD TO THE EAST. THE RIDGE WILL MAKE ITS WAY ACROSS THE GREAT
LAKES REGION ON TUESDAY...THEN IS EXPECTED TO FLATTEN AS A STRONG
SHORTWAVE OVER MANITOBA WILL SHEAR OUT TO THE NORTHEAST.

IN FACT...IT WILL BE THE REMNANTS OF THE ASSOCIATED SURFACE PACIFIC
COLD FRONT THAT IS FORECAST TO CROSS OUR REGION ON WEDNESDAY. THIS
COULD TOUCH OFF A SHOWER OR THUNDERSTORM...SO LOW CHANCE POPS WILL
BE INSERTED.

A CLOSER DAY TO DAY EXAMINATION OF THIS PERIOD SHOWS THAT HIGH
PRESSURE TO OUR SOUTHEAST ON SUNDAY MORNING WILL GIVE WAY TO A DRY
FRONTAL PASSAGE LATE IN THE DAY OR SUNDAY EVENING. THIS FRONT WILL
BECOME STATIONARY IN THE VICINITY OF WESTERN NEW YORK MONDAY AND
TUESDAY...BUT A DRY NORTHWEST FLOW IN PLACE WILL ONLY INCLUDE SLIGHT
CHANCE POPS FOR ANY CONVECTION.

FOR WEDNESDAY...THE STALLED FRONT WILL LIFT NORTH OF THE REGION WITH
THE BEFORE MENTIONED PACIFIC FRONT TO FOLLOW LATE IN THE DAY.

AS HEADLINED AT THE TOP OF THIS SECTION...IT WILL GET WARMER DURING
THIS FORECAST PERIOD. H8 TEMPS THAT WILL START OUT IN THE MID TEENS
ON SUNDAY WILL WARM TO NEAR 20 (FAR WEST) BY TUESDAY AFTERNOON. THE
GFS ENSEMBLES REMAIN A COUPLE DEGREES BEHIND THE OPERATIONAL
MODEL...BUT GIVEN THE DEPARTURE FROM NORMAL...THIS IS NOT
SURPRISING. WILL THUS CONTINUE TO LEAN MORE TOWARDS THE OPERATIONAL
MODEL AND AIM HIGH ON MAX TEMPS FOR TUESDAY...OVERSHOOTING BOTH MEX
AND HPC GUIDANCE.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
WHILE VFR CONDITIONS WILL PREVAIL DURING THE TAF PERIOD...THERE WILL
BE WIDELY SEPARATED THUNDERSTORMS DURING THE REMAINDER OF THIS
AFTERNOON THAT COULD CASUE LOCALIZED SHORT LIVED MVFR WEATHER.

THE GREATEST RISK FOR CONVECTION BETWEEN 18 AND 00Z WILL BE FOUND
FROM ROC EASTWARD...AND PARTICULARLY EAST OF LAKE ONTARIO. ANY
STORMS THAT FORM WILL HAVE THE POTENTIAL TO PRODUCE SFC WIND GUSTS
IN EXCESS OF 40 KNOTS ALONG WITH SMALL HAIL.

HIGH PRESSURE BUILDING SOUTH FROM WESTERN ONTARIO WILL THEN CLEAR
OUT ANY CONVECTION EARLY THIS EVENING...LEAVING BEHIND MAINLY CLEAR
SKIES FOR THE OVERNIGHT AND FRIDAY.

LOOKING FURTHER AHEAD...THE HIGH PRESSURE WILL BUILD ACROSS THE
REGION FRIDAY NIGHT AND SATURDAY. THIS WILL PRODUCE FINE VFR FLYING
WEATHER.

ANOTHER COLD FRONT WILL SLIP ACROSS THE REGION ON SUNDAY. WHILE
SCATTERED CONVECTION COULD ONCE AGAIN BE GENERATED...THE VAST
MAJORITY OF THE DAY WILL FEATURE VFR CONDITIONS. RIDGING WILL THEN
KEEP VFR WEATHER OVER THE REGION ON MONDAY.

&&

.MARINE...
HIGH PRESSURE EXTENDING FORM THE LOWER OHIO VALLEY TO THE EASTERN
GREAT LAKES WILL KEEP GENERALLY LIGHT WINDS AND MINIMAL WAVES
ACROSS BOTH LAKES ERIE AND ONTARIO EARLY THIS MORNING.

A COLD FRONT APPROACHING FROM THE UPPER GREAT LAKES WILL SHARPEN THE
PRESSURE GRADIENT TODAY...WITH WINDS AND WAVES PICKING
UP. A SMALL CRAFT ADVISORY WILL BE ISSUED FOR LAKE ERIE INTO THE
EARLY AFTERNOON.

HIGH PRESSURE WILL NOSE SOUTH FROM JAMES BAY TONIGHT AND FRIDAY...
AND WINDS MAY INCREASE ENOUGH FRIDAY AFTERNOON FOR SMALL CRAFT
ADVISORIES ON THE WEST HALF OF LAKE ONTARIO. AS THE HIGH BUILDS IN
OVERNIGHT FRIDAY NIGHT THE PRESSURE GRADIENT WILL RELAX WITH ANOTHER
ROUND OF GENERALLY LIGHT WINDS AND SMALL WAVES ANTICIPATED FOR BOTH
LAKES ERIE AND ONTARIO.

THE HIGH PRESSURE SYSTEM WILL THEN DRIFT SOUTH ACROSS THE GREAT
LAKES DURING THE DAY SATURDAY WITH IDEAL BOATING CONDITIONS
EXPECTED.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEVAN
NEAR TERM...TJP
SHORT TERM...LEVAN
LONG TERM...RSH
AVIATION...RSH
MARINE...APB
Hazardous weather outlook, Jun 21, 4:26 AM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
526 AM EDT THU JUN 21 2007

NYZ001>008-010>014-019>021-085-220930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
526 AM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-220930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
526 AM EDT THU JUN 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 21, 12:50 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
150 PM EDT THU JUN 21 2007

NYZ007-008-211915-
JEFFERSON NY-LEWIS NY-
150 PM EDT THU JUN 21 2007

...STRONG THUNDERSTORMS APPROACHING FROM EASTERN ONTARIO...

* AT 148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  AND STRONG GUSTY WINDS.  THESE STORMS WERE LOCATED ABOUT 60 MILES
  NORTH OF CLAYTON...AND WERE MOVING SOUTHEAST AT 50 MPH.

THESE STORMS COULD POSSIBLY MOVE ACROSS THE NORTHERN PORTIONS OF
JEFFERSON AND LEWIS COUNTIES AFTER 1:30 PM EDT. AND WILL HAVE THE
POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS

RSH

The radar

The Buffalo radar (KBUF), 104 km away, was scanning. The volume nearest the first event began at 18:20 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Monroe

When
June 21, 1:20 PM EST
Where
Monroe County, Penfield
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.130, -77.480

Hail, Wayne

When
June 21, 1:45 PM EST
Where
Wayne County, Macedon
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
43.070, -77.300

Thunderstorm Wind, Ontario

When
June 21, 2:20 PM EST
Where
Ontario County, Geneva
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.870, -76.980

Hail, Ontario

When
June 21, 2:20 PM EST
Where
Ontario County, Geneva
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.870, -76.980

Hail, Monroe

When
June 21, 2:29 PM EST
Where
Monroe County, Honeoye Falls
Measured
0.75 in hail
Reported by
Post Office
Coordinates
42.950, -77.580

Thunderstorm Wind, Ontario

When
June 21, 3:05 PM EST
Where
Ontario County, 0.86 mi NE of Phelps
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
42.959, -77.058

Hail, Jefferson

When
June 21, 3:40 PM EST
Where
Jefferson County, Henderson
Measured
0.88 in hail
Reported by
Post Office
Coordinates
43.850, -76.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43126, 43127, 43122, 43128, 43129, 43123, 43131.